Skip to main content

BSRBR: Demyelinating Disease Following Anti-TNFα Therapy

Apr 21, 2021 6:15 pm

Analysis of patients receiving anti–tumor necrosis factor α (TNFi) therapy in the British Society for Rheumatology Biologics Register (BSRBR) shows that the risk of demyelination is rare but is marginally increased by taking TNFi therapy. 

From their large registry (n=13,489) they identified a cohort 35 patients who developed demyelinating events.  Most (71%) were women, with a mean age of 44 years, and the median disease duration of 8 years.  These events largely occurred in RA(71%), ankylosing spondylitis (14%), and 5% WITH psoriatic arthritis.

The onset of demyalinating disease occurred after a median of 3 (interquartile range 1–5) years after the first TNFi.  Most (26/35) occured while on anti-TNF therapy, but 9 had their onset within 90 days of TNFi withdrawal.

The raw incidence of demyelination was 19.7/100,000 patient-years (95% CI 13.7–27.3). The standardized incidence ratio (SIR) was calculated by comparing this rate with the general population (UK Hospital Episode Statistics/General Practice Research Datalink population of 24,052,635 individuals) and found an increased SIR of 1.38 (95% CI 0.96–1.92), largegly attributed to males (SIR 2.75, 95% 1.32–5.06), but not females SIR 1.15, 95% CI 0.74–1.69).

Patients concerned about anti–TNFα-associated risk of demyelination can be relatively reassured of a rare risk, based on these data.

Disclosures
The author has no conflicts of interest to disclose related to this subject

Add new comment

If you are a health practitioner, you may to comment.

Due to the nature of these comment forums, only health practitioners are allowed to comment at this time.

×